How long does Amiodarone last and stop epis... - AF Association

AF Association

20,336 members24,878 posts

How long does Amiodarone last and stop episodes of AFib occurring after cessation. Now I feel very apprehensive and could not sleep.

Hidden
Hidden

I wonder how many days Amiodarone will still work after stopping it after 3 months of taking it. I have had a lovely time of being AFib free. I had an ablation but don't yet know whether it has worked.

All those memories of having so many episodes of AFib at night came flooding back to me. I was very brave then but feel it would be an enormous hurdle to go through again.

It is no good telling me to stay positive or don't focus on it. That advice only makes me feel worse.

I have a history of decades of chronic depression - due to having a cruel mother and unkind stepchildren - which I managed without medication and still did things, in fact looked after my husband's sister for two decades and did not neglect him and the home but this I find almost turns me into stone. I really don't want to be a burden to my 83 year old husband who is also not particularly well. We have been together for 27 years and I really would like this Christmas to be AFib free.

The consultant realised that I was afraid of the side effects of Amiodarone and for that reason he said come off them. Otherwise, he would suggest I continue until January.

I have had my last Amiodarone tablet the night before last. I could have had a good night if I didn't have this feeling of foreboding and gripping fear. Only to know how long Amiodarone works after stopping might enable me to enjoy the time I have left before a possible AFib episode reoccurs and then try other medication if the ablation has not worked. I am not so brave anymore.

Thank you.

16 Replies
oldestnewest

Dear Hidden, I was really sad to read your post and to hear that you're trying to cope with all these difficult feelings. I have little experience of Amiodarone so am not able to help with that as others probably will but just wanted to respond quickly to send you a virtual hug and hope that your worst fears don't materialise and you stay AF free.

Blessings, Kate xx

Hidden
Hidden in reply to mrsg46

Thank you so much for your kindness.

Best Wishes

Heather

BobD
BobDVolunteer

Sorry I can't advise since it is beyond my experience. Cyberhugs anyway. ((((( )))))

Hidden
Hidden

Thank you so much for your kindness.

Best Wishes

Heather

Feeling sorry for you.

Cannot help because I've never taken amioderone.

Hidden
Hidden in reply to PeterWh

Thank you.

I was on it for nearly 8 years and was told that it can take up to 6 months to disappear from your system and some of it's side effects up to a year to reverse.

Did your consultant discuss the possibility of using Dronedarone instead of just stopping Amiodarone and not trying a substitute?

lance

Hidden
Hidden in reply to excalibur

Hi Excalibur

No, but there is a plan in place if the ablation has not worked. In my case the Amiodarone will stay in my system for 6 weeks because I was only on it for 3 months. I just wanted to know how long it is effective after stopping it. Obviously, it will become diluted over time. Perhaps the effect will last a couple of weeks as it took a couple of weeks to work.

I would be more afraid of taking amiodarone, than of not taking it! I was on it for about two months, and it took an age to get my thyroid back to normal (and still have some problems there).

Excalibur's information is nearly correct. the half-life is up to about six months, but may be less (we are all different), so it can take up to a year to disappear completely. This doesn't mean it will still stop AF for that long, but if you have had an ablation since starting to take it then the chances of a bout of AF now are much less, and the symptoms are usually much less, so you have a very good chance of being able to leave AF behind . . . fingers crossed!

My advice is - live in the moment, and rejoice in every day AF free. Gradually your confidence will return. Have a great Christmas!

Hidden
Hidden in reply to Polski

Dear Polski,

Thank you so much for giving me hope.

You too have a lovely Christmas!

They recommend that you continue to use sun block for 6 months after cessation therefore I would conclude at least 6 months. I had the same concerns after my second ablation however, to my knowledge I have been AF free since (3 years).

Hidden
Hidden

Thank your RichMert for giving me hope.

Wish you a lovely Christmas.

Are you on Warfarin/coumadin? If so, I can comment. If you are on a NOAC there are no problems.

Hidden
Hidden in reply to ILowe

Rivaroxaban

No problems there.

Hi Heatherfriend. I am so sorry to hear of your difficulties. It is enough coping with AF and all its symptoms without having family difficulties on top. Like AF itself drug therapy seems to be just as obtuse and it is disappointing that even Amiodarone can stop working. Do you have Arrhythmia nurses at the hospital where you see your EP? If so do speak to them about your fears which are entirely normal and understandable. Sending you plenty of virtual hugs. Keep posting. It can help to get things off your chest and it helps others too. Anne

Hidden
Hidden

Thank you so much for your constructive comments. You are right in that it does help to sometimes unload. I have rung up the Arrhythmia nurse and the one who answered my call did help. The other one I rang, a month ago earlier, just told me to be positive. It is now 5 days since I stopped the Amiodarone and I am at the moment feeling less anxious and can now go to sleep. It is because the episodes always happened at night, which robbed me of sleep, I particularly felt anxious at night and tired during the day which made it a hard slog to do what needs to be done in the home and looking after my husband. Fortunately, he can drive and get the essentials but I obviously have to organise everything and go with him for the main shops. I don't know about others but I don't feel at home in supermarkets. It is probably the lighting. Sometimes I have had to get out. At the moment, I am OK again and can bear it.

Thank you for your virtual hugs and encouragement. And big hugs back.

Heather.

You may also like...